Hashimoto’s Thyroditis

At last I have a name for many of the physical problems that put me in a wheelchair and shrunk my world. Hashimoto’s thyroditis. My immune system is attacking my thyroid causing it to become underactive.

My fatigue, cold and numb hands and feet, dry scaly skin, muscle and joint aching and stiffness, weakness, depression, motion sickness, nausea, dizziness, high blood pressure, rheumatoid arthritis, and losing my hair are all probably caused by this disease.

My doctor doesn’t want to prescribe medication at this time because the side effects could worsen other problems I have, namely paroxismal atrial tachycardia and osteoarthritis.  But I can do a lot with diet and supplements.  I’m reading up on it now.

It took me six years to convince my doctor that something was wrong with me. He thought it was nothing but anxiety.  I finally asked him to do a thyroid test, and he did.

I don’t like having this disease. But it’s good to finally know what’s wrong so I can fight it.

Really, I have much to be grateful for. I’m in pretty god shape for a woman in her late 80’s. I can still take care of myself. And my animals. I can see and hear and appreciate. I have my mind. And the sun still shines most of the time.

It Seems Like Yesterday

Three and a half weeks ago, Ken killed himself.  This is the first weekend I’ve been alone since it happened.  Weekends are the hardest.  Life seems at a standstill.  The phone hardly rings.  No one comes to the door.  The silence is frightening.

I’ve lost three sons.  Scott and Ken to suicide.  John died of colon cancer.  Chris is left.  Now I’m afraid of losing him.  He lives on the other side of the country.  But he calls every day now.  Twice.  His voice is reassuring.

I can’t talk about Ken yet.  He lived with me for four years before he died.  Every room in the house holds memories and reminds me of him.   I would never have believed he’d do such a thing.  I didn’t know he had a gun.

I don’t know how to live my life.  Right now I’m just getting through the days.  One breath, then the other.